Dear Dr. Roach: I have a 67-year-old sister who has several medical issues. One of the more uncommon is called tardive dyskinesia. Most people have never heard of this, myself included, until my sister came down with it. I wonder if you could write about this and explain the different medications that would help. The medications she is on are perphenazine, Lamictal, lithium, Cogentin and insulin. She is currently on a drug called Austedo (deutetrabenazine) to try to treat the tardive dyskinesia. R.B.
Answer: Tardive dyskinesia is a movement disorder. The word tardive is from the French word for late development; dys is the Greek root for bad; and kinesia comes from the Greek word for movement. It is often caused by long-term use of psychiatric medicine, especially antipsychotic medicine, such as the perphenazine your sister is taking.
Symptoms of TD often involve the face, especially uncontrolled movements of the lips and tongue, which can affect speaking and eating. Other facial and jaw muscles are affected. The abnormal movements may also include other parts of the body, including the neck and torso, but also fingers and toes.
Stay connected to the stories and events that make your community a special place to call home.
Subscriptions start at $14.90/month.View subscription options
- Unmatched coverage of Allen County’s local news and sports, a tradition dating back to 1867
- Compelling portraits of our residents, experienced reporting and thoughtful analysis
- Unlimited online access to iolaregister.com and our archives